To the Editor:—
Antithrombotic agents such as low molecular weight heparins and platelet glycoprotein IIb/IIIa inhibitors are increasingly being administered to cardiac surgical patients during the perioperative period. In the September 1999 issue of anesthesiology, Skubas and colleagues report a case of prolonged postoperative bleeding in a cardiac surgical patient treated preoperatively with the low molecular weight heparin, enoxaparin, and the platelet glycoprotein IIb/IIIa inhibitor, tirofiban. 1Although Factor Xa or platelet function assays were not performed, the authors suggest that the preoperative use of enoxaparin and tirofiban may have contributed to the postoperative coagulopathy in this patient. Whereas perioperative antithrombotic therapy may increase the risk of a postoperative coagulopathy after cardiac surgery, we believe that several comments regarding this particular case are in order.
The half-lives of enoxaparin and tirofiban are 12 and 3 to 6 h, respectively. 2,3In the case described by Skubas et al. , both tirofiban and enoxaparin were discontinued the evening before and on the morning of the operation, respectively. Yet, 30 h postoperatively this 56 kg patient continued to have significant bleeding (450 ml/h from the chest tubes) despite being transfused with packed erythrocytes (9 units), platelets (18 units), and fresh-frozen plasma (4 units). Thus, in the absence of assays for Factor Xa activity or platelet function, one has to wonder whether this patient’s persistent coagulopathy was solely attributable to the preoperative use of tirofiban and enoxaparin. Regardless of the cause of this patient’s postoperative bleeding, Skubas and colleagues do raise the interesting question as to whether a postoperative coagulopathy may be avoided in cardiac surgical patients treated preoperatively with antithrombotic agents such as tirofiban and enoxaparin. Both tirofiban and enoxaparin (molecular weight 2–8 kDa) are dialyzable molecules. 2,3Hemofiltration during cardiopulmonary bypass may thus significantly reduce the plasma concentration of these agents. Thus, appropriate discontinuation of antithrombotic therapy in the preoperative period (based on knowledge of the drug half-lives) in association with intraoperative hemofiltration can minimize the likelihood of these agents causing a postoperative coagulopathy after cardiac surgery.